Trazodone Overdose
Category: 
Author: CornerstoneSoCal
Published: August 30, 2022

Trazodone is an antidepressant medication used to treat depression and anxiety disorders. In some cases, it can be used to treat sleep disorders. Like most prescription drugs, taking too much can cause an overdose.

A trazodone overdose is a medical emergency. If a person is taking trazodone, it is important to take one's prescribed dose. If you are worried that you or someone you love has taken a trazodone overdose, there are some signs and symptoms to look out for. If you notice any of these signs, seek immediate medical help.

Trazodone addiction is rare, but a person can become dependent on the drug. It is important to seek addiction treatment to prevent an overdose from occurring.

What is Trazodone

Trazodone is a central nervous system (CNS) depressant. Central nervous system depressants work by decreasing certain activity in the brain. They relax brain activity and create a feeling of relaxation in the body. Due to its effects, trazodone is an effective treatment for a range of medical conditions.

Trazodone is a serotonin antagonist and reuptake inhibitor (SARI). It produces an effect on the brain that increases the production of serotonin, the happiness chemical. While it is slightly different from other antidepressants known as selective serotonin reuptake inhibitors (SSRIs), it produces a similar effect.

What is Trazodone Used To Treat?

Due to the different effects that Trazodone has on the body and brain, it has many medical benefits. The most common use of Trazodone is to treat depression.

Clinical depression is a mental illness that typically requires medication. Clinical depression is diagnosed if a person has depressive symptoms that persist for more than two weeks at a time. Depressive symptoms vary from person to person, but usually include a persistent low mood, self-harm, appetite changes, and suicidal thoughts. Clinical depression usually requires treatment with antidepressants like trazodone. Many antidepressants like trazodone will also help with anxiety.

Trazodone is also used for anxiety, especially if they co-occur with depression. Generalized anxiety disorder (GAD), post-traumatic stress disorder (PTSD), and panic disorder are the most common types of anxiety disorders. As a CNS depressant, trazodone is an effective treatment for these conditions.

Trazodone is not just a treatment for depression. It is also used in the treatment of conditions such as eating disorders, fibromyalgia, or diabetic nerve pain. Trazodone is sometimes prescribed for sleep conditions such as insomnia or sleep apnea. A licensed physician may prescribe trazodone for this condition if other sleep aids have not worked.

Trazodone use is generally considered to be safe and it is not typically known for substance abuse. However, addiction to trazodone can occur. If you think you may have developed a dependence on trazodone for sleep or anxiety, you should seek substance abuse treatment.

Side Effects of Trazodone

Despite its many treatment benefits, trazodone does have some potential side effects. Trazodone could cause side effects such as low blood pressure, light-headedness, nausea, vomiting, diarrhea, anxiety, or worsening depression. The side effects of trazodone will not be experienced by everyone. It may be necessary to consume trazodone in lower doses or change medication.

One of the possible effects of trazodone is a painful erection. If you experience a persistent and painful erection as a result of trazodone, inform a medical professional for treatment immediately. If left untreated, it may require corrective surgery.

Serotonin syndrome is a serious drug reaction that can occur when taking antidepressants. Serotonin syndrome is caused by an excess of serotonin in the brain and can cause life-threatening symptoms.

Can You Overdose On Trazodone?

A trazodone overdose is uncommon, but not impossible. An overdose occurs when a person takes more of a substance than the body can handle. If you take trazodone as prescribed, this should not occur. A trazodone overdose requires medical treatment.

How Much Trazodone Can Cause An Overdose?

The amount of a substance that will cause an overdose varies from person to person. Factors such as drug tolerance, age, weight, amount of trazodone ingested, and overall health will play a role.

In general, a trazodone overdose occurs if you consume more than 600mg of the substance within a twenty-four-hour period. An overdose could occur as a result of mixing substances such as alcohol with trazodone.

Mixing substances or other drugs with trazodone could be a sign of substance abuse. Mixing is a dangerous practice as it could cause a lethal drug reaction. It is important to seek treatment for drug addiction to prevent this outcome.

Signs of Trazodone Overdose

Trazodone overdose symptoms will vary, but there are some known signs to look out for. Trazodone overdoses could be life-threatening. If you recognize any of the signs, contact the emergency services as soon as possible to prevent a fatal overdose.

While there is no specific emergency medicine for trazodone overdoses, a doctor can manage the symptoms. The patient's vital signs will be monitored closely to prevent significant complications.

It is rare for a person to fatally overdose from trazodone. A trazodone overdose will affect the central nervous system, respiratory system, gastrointestinal system, and cardiovascular system.

Central Nervous System Signs of Trazodone Overdose

  • Blurred vision
  • Seizure
  • Fatigue
  • Dizzy or lightheadedness
  • Improper coordination
  • Headaches
  • Shakes or tremors
  • Inability to sleep
  • Muscle rigidity

Respiratory System Symptoms

  • Respiratory depression
  • Respiratory arrest

Cardiovascular System Symptoms

  • Irregular heartbeat
  • Chest pain
  • Severe hypotension (high blood pressure)
  • Weak pulse or slow heart rate

Gastrointestinal Signs of Trazodone Overdose

  • Stomach cramps
  • Nausea
  • Vomiting
  • Diarrhea

What To Do In An Overdose

Deaths linked to trazodone overdoses are rare but too much trazodone can be fatal. Symptoms such as trouble breathing can cause permanent damage to the brain. If you have taken an overdose but are not experiencing symptoms, contact poison control. If you are experiencing chest pain or other symptoms linked to an overdose, contact the emergency services as soon as possible.

Substance Abuse

Trazodone is considered safe for long-term use. It is available by prescription from a medical professional for conditions like anxiety and depression. However, a person can become dependent on the drug or use trazodone for drug abuse. Young adults are most at risk of developing a drug addiction.

Drug dependency occurs when a person requires a substance to feel normal. Without it, they will experience withdrawal symptoms. Withdrawal from trazodone could include suicidal thoughts, anxiety, nausea, headaches, or irritability.

Mixing trazodone with other substances is a form of drug abuse. A person engaged in substance abuse may mix trazodone with other drugs like Xanax. If you are engaged in substance abuse, it is important to seek addiction treatment.

Taking trazodone can increase the likelihood of an overdose. If you have mixed trazodone with other substances and are unsure if it is safe, contact your local poison control center.

Addiction Treatment

If you have become addicted to trazodone or other substance use, Cornerstone can help. Substance use affects millions of Americans each year and help is available. We offer treatment such as detox programs, family and couples therapy, and relapse prevention therapy.

We understand that seeking treatment can be daunting. Cornerstone is equipped with a dedicated treatment team that is family-run and community-oriented. We understand that everyone's recovery journey is unique. Contact us today to discuss your individual treatment plan.

Read more blog posts in this category: